Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 246, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 29, 2020, 12:14 PM CDT for Douglas County, Howell County, Texas County, Missouri. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2020, 12:14 PM CDT (17:14 UTC)
- Expired
- Aug 29, 2020, 1:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, MO, Howell County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 12:33 PM CDT | TSTM WND DMG | Cabool, MO | PICTURE ON SOCIAL MEDIA RELAYED VIA MEDIA PARTNER OF A STORAGE TRAILER BLOWN ONTO ITS SIDE AS WELL AS SOME SHINGLES TORN OFF IN CABOOL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
618
WUUS53 KSGF 291714
SVRSGF
MOC067-091-215-291815-
/O.NEW.KSGF.SV.W.0246.200829T1714Z-200829T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1214 PM CDT Sat Aug 29 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northeastern Douglas County in southwestern Missouri...
Northern Howell County in south central Missouri...
Southern Texas County in south central Missouri...
* Until 115 PM CDT.
* At 1213 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Hartville to 7 miles north of
Norwood to near Mountain Grove to 7 miles west of Cabool, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. This line of storms has a history of
downing tree and tree limbs a long with power lines.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mountain Grove... Mountain View...
Willow Springs... Cabool...
Houston... Summersville...
Raymondville... Huggins...
Arroll... Bucyrus...
Elk Creek... Eunice...
Yukon... Hartshorn...
Clear Springs... Solo...
Pine Crest... Simmons...
Bendavis...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3698 9225 3735 9225 3737 9165 3691 9166
TIME...MOT...LOC 1713Z 276DEG 33KT 3738 9242 3721 9237 3717 9227 3710
9224 3703 9226
HAIL...<.75IN
WIND...60MPH
$$
Wise2 follow-up statements
741
WWUS53 KSGF 291748
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1248 PM CDT Sat Aug 29 2020
MOC067-291757-
/O.CAN.KSGF.SV.W.0246.000000T0000Z-200829T1815Z/
Douglas MO-
1248 PM CDT Sat Aug 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3696 9209 3701 9210 3705 9209 3705 9210
3734 9219 3737 9165 3691 9166
TIME...MOT...LOC 1747Z 281DEG 31KT 3731 9207 3721 9195 3707 9191 3690
9196
$$
MOC091-215-291815-
/O.CON.KSGF.SV.W.0246.000000T0000Z-200829T1815Z/
Howell MO-Texas MO-
1248 PM CDT Sat Aug 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHERN HOWELL AND SOUTHERN TEXAS COUNTIES...
At 1247 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Houston to 10 miles northeast of
Cabool to 6 miles south of Willow Springs, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mountain View... Willow Springs...
Cabool... Houston...
Summersville... Raymondville...
Arroll... Bucyrus...
Elk Creek... Eunice...
Yukon... Hartshorn...
Clear Springs... Solo...
Pine Crest... Simmons...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3696 9209 3701 9210 3705 9209 3705 9210
3734 9219 3737 9165 3691 9166
TIME...MOT...LOC 1747Z 281DEG 31KT 3731 9207 3721 9195 3707 9191 3690
9196
HAIL...<.75IN
WIND...60MPH
$$
Wise308
WWUS53 KSGF 291814
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
114 PM CDT Sat Aug 29 2020
MOC091-215-291824-
/O.EXP.KSGF.SV.W.0246.000000T0000Z-200829T1815Z/
Howell MO-Texas MO-
114 PM CDT Sat Aug 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HOWELL AND SOUTHERN
TEXAS COUNTIES WILL EXPIRE AT 115 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3696 9209 3701 9210 3705 9209 3705 9210
3734 9219 3737 9165 3691 9166
TIME...MOT...LOC 1814Z 276DEG 33KT 3728 9176 3718 9164 3704 9160 3687
9166
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:01 AM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, Aug 29, 6:01 AM CDT, 6 hours 13 minutes before
Area Forecast Discussion National Weather Service Springfield MO 601 AM CDT Sat Aug 29 2020 .SHORT TERM...(Today and tonight) Issued at 132 AM CDT Sat Aug 29 2020 The forecast is complex for today and tonight with models (including CAMs) indicating a wide variety of possible scenarios. The main concern will be the potential for strong to severe storms and flash flooding. Conditions are currently pretty quiet across the Missouri Ozarks and southeastern Kansas. We will be watching for patchy fog development during the predawn hours, however any fog that develops should be confined to valleys and will be shallow in nature. HREF and NBM probabilities back the expected marginal coverage of fog. As we get into the post-sunrise hours, we will be watching the progress of convection currently ongoing across central and western Kansas. There are some model solutions which bring this activity into the I-49 corridor somewhere in the 14-17 UTC time frame. Meanwhile, a cold front will be dropping south across the area today. This front will likely move through the I-44 corridor in the 13-15 UTC time frame and reach the Arkansas state line by noon. This front will then likely stall as surface low pressure slowly tracks east across central Oklahoma. Additional thunderstorms may develop from early to mid afternoon near and just north of the surface front as the atmosphere becomes weakly capped. Convective initiation may also be aided by a mesoscale convective vortex (MCV) associated with the current activity over the western half of Kansas. Short term models and ensemble probabilities indicate a high likelihood of MLCAPE values reaching the 1500-2500 J/kg range generally along and south of the U.S. 60 corridor this afternoon and early this evening. Deep layer shear across this region will be sufficient for strong to severe storms as a 500 mb jet of around 45 knots shifts into central and southern Missouri. CAPE/shear profiles and forcing mechanisms from this afternoon into early this evening may be slightly more supportive of strong to severe clusters and line segments versus supercells. Thus, damaging wind gusts over 60 mph and hail to the size of half dollars will be the primary potential severe weather hazards. If deep layer shear is a bit stronger than forecast and cells are more discrete, there would be supercell potential which would necessitate an increase in potential hail size. The threat for tornadoes looks very low at this point given a lack of low-level shear. If 0-3 km shear can increase by 5-10 knots, there could be some mesovortex spin-up potential. That surface front could also serve as a localized focus for increased vertical vorticity. However, indications are that this feature may slide just into northern Arkansas. As for highs today, we should see a pretty good range with that front sliding south through the area. Highs near the Arkansas border should make the lower to perhaps middle 90s. In contrast, areas up towards Highway 54 may only make the middle 80s. It should be noted that earlier arrival/initiation of convection may result in cooler high temperatures over parts of the area. As we get into later this evening and the overnight period, what transpires late this afternoon and early this evening will play a big role in continued thunderstorm potential. It is quite possible that convective outflow begins to seep south. This may also shift the effective surface front south. Where this outflow/front ends up will be key as a low-level jet develops and overrides the front and/or outflow. The setup appears favorable for training thunderstorms as upper level jet coupling becomes juxtaposed with low-level isentropic upglide. If the outflow and/or surface front do propagate south, the training thunderstorm potential may be more over eastern Oklahoma and northern Arkansas. In contrast, this training could take place over portions of southern Missouri if the better upglide sets up over this region. Our confidence is slightly higher that the "farther south" scenario may pan out. Thus, we have elected to forgo a Flash Flood Watch at this point over our southern counties. A watch may certainly be required sometime today if confidence increases that the heavier rain threat will shift into southern Missouri. .LONG TERM...(Sunday through Friday) Issued at 132 AM CDT Sat Aug 29 2020 Leftover convection near that front may then be ongoing across southern Missouri Sunday morning. Afternoon PoPs are a tough call as models indicate a short wave trough departing in the morning with a second and weaker short wave trough possibly arriving in the afternoon. Additionally, the position of that front will be key. We are fairly confident that temperatures will be cooler on Sunday with several areas likely remaining in the 70s for highs. An upper level zonal flow will then begin to amplify from later Monday into Tuesday as upper level energy digs southeast across the central and southern Plains. That front should return north with the approaching energy and keep the potential for showers and thunderstorms going. This includes continued concerns for heavy rainfall and the potential for flooding. For Wednesday and Thursday, global models and ensembles then indicate that this upper level energy will be slow to clear the area as it becomes at least partially separated from the main westerlies. This will keep the potential for showers and thunderstorms going. Confidence is then increasing that a northwesterly flow aloft may then set up into next weekend as an upper level ridge strengthens over the western U.S. This may finally shift that front out of the region and lend support to drier conditions. As for temperatures next week, there is high confidence in below normal readings due to the expected clouds and precipitation. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 552 AM CDT Sat Aug 29 2020 Scattered thunderstorms will impact southern Missouri for much of the period as a cold front moves south into northern Arkansas. MVFR and brief IFR can be expected in the vicinity of storms along with gusty and erratic winds. There is then an increasing signal for widespread MVFR and then IFR ceilings late tonight as that front stalls across northern Arkansas. Surface winds will generally be out of the north to northeast behind that passing front. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Schaumann
Hazardous weather outlook, Aug 29, 11:50 AM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1150 AM CDT Sat Aug 29 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301700- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1150 AM CDT Sat Aug 29 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Strong winds of 60 to 70 mph will occur in a localized area with thunderstorms east of Springfield to the Houston area early this afternoon. Frequent lightning and heavy rain will also be possible. Additional storms will be possible again tonight especially over far southern Missouri. There is the potential for flash flooding where storms train over the same areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Multiple rounds of thunderstorms are expected from Sunday through the middle of next week. This may continue the threat for flooding over parts of the area. No severe storms are expected on Sunday. The potential for strong to severe storms remains unclear for the remainder of the period. .SPOTTER INFORMATION STATEMENT... Spotter activation for wind damage reports may still be needed this afternoon. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf DSA
In the hours before
Local storm report, Aug 29, 11:25 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM TSTM WND DMG 2 NNW LAKESIDE 37.18N 94.43W
08/29/2020 JASPER MO LAW ENFORCEMENT
TREE DOWNED.
&&Local storm report, Aug 29, 11:27 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1127 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM TSTM WND DMG 2 E CARTHAGE 37.18N 94.27W
08/29/2020 JASPER MO LAW ENFORCEMENT
TREE DOWNED.
&&Local storm report, Aug 29, 11:30 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM TSTM WND GST 5 SSE WILLARD 37.24N 93.39W
08/29/2020 M59 MPH GREENE MO ASOS
SGF AIRPORT. 51KTS AT 1554 UTC.
&&Local storm report, Aug 29, 11:54 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM TSTM WND DMG 1 W OSKALOOSA 37.64N 94.62W
08/29/2020 BARTON MO FIRE DEPT/RESCUE
DELAYED REPORT NEAR ARCADIA. ESTIMATED 60-70
MPH WINDS. POWER POLE SNAPPED NEAR THE BASE
AT THE CORNER OF S MAIN ST AND W WALNUT ST.
ANOTHER SET OF LINES TAKEN OUT BY ANOTHER
LARGE TREE LIMB NEAR S MAIN ST AND W VINE
ST. ALSO A TREE SPLIT AND FELL ON A HOUSE. A
FULL HORSE TROUGH WITH 100 GALLONS OF WATER
WAS TOSSED ABOUT 40 FEET. AND BETWEEN 15-20
TREE LIMBS RANGING BETWEEN 8 AND 15 INCHES
WERE DOWNED.
&&Local storm report, Aug 29, 12:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND DMG 2 SSW NORTHVIEW 37.26N 93.00W
08/29/2020 WEBSTER MO NWS EMPLOYEE
LARGE LIMBS BLOCKING MOST OF ROAD AT JAMES
RIVER BRIDGE ON HWY B SOUTH OF NORTHVIEW.
&&Local storm report, Aug 29, 12:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 PM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM TSTM WND DMG NORTHVIEW 37.29N 93.00W
08/29/2020 WEBSTER MO NWS EMPLOYEE
SEVERAL TREE LIMBS DOWNED 4 TO 8 INCHES IN
DIAMETER.
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:55 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton | 50 min |
| Aug 29, 9:32 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Lawrence | 58 min |
| Aug 29, 9:48 AM CDT | Special Weather Statement | SGF | Barry, Lawrence, McDonald, Newton | 57 min |
| Aug 29, 9:56 AM CDT | Special Weather Statement | SGF | Christian, Greene, Polk | 64 min |
| Aug 29, 10:32 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Polk, Stone, Webster | 43 min |
| Aug 29, 10:40 AM CDT | Special Weather Statement | SGF | Stone, Taney | 50 min |
| Aug 29, 10:48 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Dallas, Douglas, Laclede, Polk, Webster | 57 min |
| Aug 29, 11:09 AM CDT | Special Weather Statement | SGF | Douglas, Ozark | 66 min |
| Aug 29, 11:34 AM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 56 min |
| Aug 29, 12:16 PM CDT | Special Weather Statement | SGF | Howell | 44 min |
| Aug 29, 1:00 PM CDT | Special Weather Statement | SGF | Howell, Oregon, Shannon | 75 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.